Believe it or not, it has been over 16 years since I put two and two together that I was a victim of being “Floxed”! In May of 1997 after a hysterectomy and being discharged from the hospital at the ripe old age of 46, I became quite ill two days later and was back in the hospital with an unknown infection. For 5 days I was IV’d with Floxin and Flagyl and for those 5 days I thought I was going to die! Every tendon hurt, every muscle, my heart raced, I couldn’t remember words, my eyes were blurry, my stomach was badly affected, panic attacks started to set in, tingling, burning, numbness, yet when I complained to the nurses and the doctors, they just thought it was my “condition.
When they told me I needed to take a walk, my knees were giving out on me. They were so painful. Again I questioned this, but they had no answers. After I was discharged I was given Floxin pills to continue for several more days.
In November of 1997 I had bronchitis and was given Cipro and again in February of 1998. I had no clue that this group of drugs was the culprit until the last dosage in 1998. I then went onto what was then called the “Internet” and searched and searched for these horrible symptoms I was experiencing and found a Yahoo Forum for the Fluoroquinolones, ( from now on will be called FQs) and bingo that was me! I was on this forum for several years. I went from doctor to doctor trying to convince them that these drugs did this to my body. They looked at me as if I had ten heads. They couldn’t believe that these medications could stay in one’s body for that long. I was crazy. I would bring them papers to show them proof and one doctor said to me that the medical community would use these papers for toilet paper! Needless to say that was the last he saw of me.
I was diagnosed with Fibromyalgia, IBS, a thyroid condition, Hashimotos, Costrochondritis and neuropathy of various types of unbeknownst origins. Here are some pills to take, no thank you doctor. I had my gall bladder removed in 1996 and do believe that I was given FQs back then, but have no record. My liver functions were way off and in 1999 I had to have a special procedure called an ERCP done to see what was going on with my liver.
I never truly healed. I just went about my life in pain and “learned” to deal with it. I learned that I would have these really bad flare ups for a day, a week, a month and then be “OK” for a while. I never thought that what I am going to write below was ever going to happen to me again.
In March of 2013 I needed to have a facial nerve decompression due to a hemangioma resting on a nerve which made my face twitch and spasm. All my paperwork said I was allergic to the FQs. I told them again at pre-op. As they were wheeling me into the operating room I said no FQs! I am sure you know where I am going with this one. When I was being discharged the next day, the nurse handed me a prescription for FLOXIN ear drops to start 10 days after surgery. I was loopy but aware enough to be livid. I asked who prescribed these drops. She said the doctor. She also said that since it was a solution form and not an IV or pill, it was not the same. I yelled back, and said then you take them. It is still an antibiotic and has to get absorbed somewhere. They called in for another prescription.
I was not feeling well after the surgery but didn’t know why. All my other floxed symptoms were 100X worse than they were prior to this surgery. I got a copy of the operative report and lo and behold they administered Floxin solution in my head before they stitched the area up. Although the doctors said this “small” amount of solution could never do the damage it was doing to my body, I knew differently. I am still so sick and getting worse. My eyesight is very bad and they can’t find a reason. The neuropathy in my feet, the tendons in all of my body, the panic attacks, the brain fog, my memory- all bad and the worse part? I can’t work any more. I can no longer be a productive working person in society.
I must add that in 1994 I was given Noroxin and started to have stomach and liver issues. In 1996 I had my gall bladder removed as it was only functioning at 17%. They decided that this was what was causing all my pain, but it never helped. In 1997 before the hysterectomy my liver functions went up to 1100 and the drs thought I had hepatitis, which I did not have. They never figured out what was wrong but in 1999 I had to have a procedure called an ERCP to alleviate some of the pressure. I then knew after the Floxin and Cipro that the Noroxin most probably started all these problems.
I went on the Internet once again after so many years and found far too many groups. So many wonderful people whose lives are forever changed. So many more sick people than 16 years ago and so many more that haven’t even equated their illnesses with an antibiotic their trusted doctors gave them. In one of my groups, Fluoroquinolone Toxicity, a Facebook page, I don’t think a day goes by when they don’t “welcome” another person.
Someone has to please do something about this group of drugs. They are killing us slowly. Pharmaceutical companies only care about the money they make and not our lives.
One more thing I would like to add. Most of us “Floxies” have been diagnosed with Fibromyalgia, a disease once laughed at by much of the medical community. This is a disease of exclusion since the doctors can’t really figure out what is wrong with us, so into the bucket we go. How I laughed when I first saw the commercial for Lyrica to help Fibromyalgia, even though the side effects listed on this commercial were quite horrendous. I said, a pill for a disease they never believed in! More money for the pharmaceutical companies!” Well, I do believe that in a few years, I will hear on the TV, a commercial for a pill that will help the people who were harmed by the FQ drugs! This new disease will be called Fluoroquinolone Toxicity Syndrome! Now the drug companies will get even richer!
Since writing this story last year, I had unnecessary cataract surgery as that ended up not to be one of my eye issues. I have been diagnosed with optic neuropathy and now on a new journey to find out what to do with this. I can hardly walk as my feet, ankles and knees are getting worse daily.